Home » News » FDA Alert News » FDA Warns of Potential Meningitis Risk Associated with Lamictal


FDA Warns of Potential Meningitis Risk Associated with Lamictal

By Associate News Editor
Reviewed by John M. Grohol, Psy.D. on August 13, 2010

A new side effect associated with the psychiatric medication Lamictal has been discovered.

On August 12th the U.S. Food and Drug Administration (FDA) issued a new warning that Lamictal (lamotrigine) has a very low risk of causing a condition known as aseptic meningitis.

“Aseptic meningitis is a rare but serious side effect of Lamictal use,” said Russell Katz, M.D., director of the Division of Neurology Products in the FDA’s Center for Drug Evaluation and Research. “Patients that experience symptoms should consult their health care professional immediately.”

Lamictal is approved to treat seizures and bipolar disorder. While many anticonvulsants are used to treat bipolar disorder, Lamictal is one of only several that are FDA-approved for maintenance treatment.  In particular, Lamictal is useful for treating the depressive phase of the disorder, and is one of few the medications not associated with weight gain.  

No cases of meningitis were noted during prior to FDA approval.  However, the FDA became aware of the association between Lamictal and aseptic meningitis through routine adverse event monitoring and communications with the drug’s manufacturer.

Since the drug’s approval in December 1994 through November 2009, there were 40 cases of aseptic meningitis identified in patients taking Lamictal.

The symptoms were reported to occur shortly after treatment with Lamictal was first started, within one to 42 days after starting the medication.

Thirty-five of the 40 patients required hospitalization. In most cases, symptoms ended after Lamictal was discontinued. In 15 cases, symptoms, often more severe, returned when patients restarted the drug.

All medications have potential side effects.  Before a medication is approved by the FDA, clinical trials are completed to ensure that it is safe, and that the benefits of treatment outweigh the risks of side effects.  However, these studies do not include the same large numbers of patients that will eventually use the medicine and so after approval, medications continue to monitored.

Aseptic meningitis has a number of causes including, but not limited to, viruses, toxic agents, some vaccines, autoimmune diseases, and certain medications, including Lamictal. Symptoms can include headache, fever, chills, nausea, vomiting, stiff neck and sensitivity to light. Hospitalization may be required.

Aseptic meningitis is an inflammation of the protective membranes (meninges) that cover the brain and spinal cord.  Aseptic meningitis is different from bacterial meningitis in that there is no bacterial infection.   Most often, patients with aseptic meningitis caused by a medication are treated with pain medication and recover fully within a week or two.

In suspected cases of meningitis, the underlying cause should be rapidly diagnosed so that treatment can be promptly initiated. A physician should stop treatment with Lamictal if no other clear cause of meningitis is identified.

The agency is working with the drug’s manufacturer, GlaxoSmithKline, to update the prescribing information and patient medication guide to include this risk.

It is important not to stop taking any medication without first discussing it with your physician.  If you experience any symptoms such as headache, fever, chills, nausea, vomiting, stiff neck and sensitivity to light, especially if you have recently started taking Lamictal, let your doctor know.

Source: FDA

 

APA Reference
Jones, J. (2010). FDA Warns of Potential Meningitis Risk Associated with Lamictal. Psych Central. Retrieved on October 31, 2014, from http://psychcentral.com/news/2010/08/14/fda-warns-of-potential-risk-associated-with-lamotrigine/16819.html